THE doctor who cared for a Lee-on-the-Solent pensioner said a ‘haunted and harrowed’ expression on her face showed she was dying.
Dr Jane Barton worked as a clinical assistant at the Gosport War Memorial Hospital (GWMH) in August 1998.
Gladys Richards, 91, had been a patient in the Daedulus ward, and was under Dr Barton’s care.
Today Dr Barton has been giving evidence at the inquest into Mrs Richards’ death at the Portsmouth Guildhall.
The court heard that painkillers were given to make the pensioner feel comfortable, instead of hastening death.
And it would have been ‘inhumane’ to take Mrs Richards off diamorphine, to see if the patient was still suffering from pain.
As previously reported, Mrs Richards had surgery on her right hip at the Royal Haslar Hospital, following a fall at the nursing home she was staying at in Lee-on-the-Solent.
On August 11, she was taken to GWMH for rehabilitation.
Dr Barton assessed Mrs Richards and felt she had a ‘50-50’ chance of survival.
At this stage Dr Barton prescribed the use of painkillers oramorph (swallowed) and diamorphine through a syringe driver - a method which continuously administers medication.
Dr Barton said it was an ‘administrative decision’ as she was not always at the ward and nurses would be able to give the pain relief if needed.
Mrs Richards suffered a second fall in GWMH, and was taken to Haslar for further hip work.
When she was transferred back to GWMH on August 17, Dr Barton saw a change in Mrs Richards.
She said: ‘There was a marked deterioration, she was dying.
‘She was being unresponsive, she was not eating or drinking.
‘She had a haunted, harrowed expression.
‘She just wasn’t just frail, she was dying.’
On August 18, it was decided Mrs Richards would be given diamorphine.
Dr Barton told the court the syringe driver was ‘not the act of promoting or hastening death’ or the ‘instrument of death’.
Mrs Richards died on August 21, the cause of death was put down to bronchopneumonia.
Dr Barton said the use of the syringe driver did not impact this.
The inquest continues.